Generic Name: acetaminophen, butalbital, and caffeine (a SEET a MIN oh fen, bue TAL bi tal, and KAF een)Brand names: Alagesic, Anolor 300, Dolgic LQ, Dolgic Plus, Esgic, Esgic-Plus, Fioricet, Geone, Margesic, Medigesic, Repan, Zebutal, ...show all 32 brand names.Arcet, Isocet, Pharmagesic, Anoquan, Two-Dyne, Tenake, Femcet, Tencet, Triad, Fiorpap, Dolmar, Endolor, Ezol, Ide-cet, G-1, Minotal, Mygracet, Pacaps, Americet, Nonbac
Acetaminophen is a pain reliever and fever reducer.
Butalbital is in a group of drugs called barbiturates. It relaxes muscle contractions involved in a tension headache.
Caffeine is a central nervous system stimulant. It relaxes muscle contractions in blood vessels to improve blood flow.
The combination of acetaminophen, butalbital, and caffeine is used to treat tension headaches that are caused by muscle contractions.
Acetaminophen, butalbital, and caffeine may also be used for other purposes not listed in this medication guide.What is the most important information I should know about acetaminophen, butalbital, and caffeine?Do not use this medication if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take acetaminophen, butalbital, and caffeine before the MAO inhibitor has cleared from your body. Do not take more of this medication than is recommended. An overdose of acetaminophen can cause damage to your liver. Do not use any other cold, allergy, pain, or sleep medication without first asking your doctor or pharmacist. Acetaminophen (sometimes abbreviated as "APAP") is contained in many combination medicines. If you use certain products together you may accidentally use too much acetaminophen. Read the label of any other medicine you are using to see if it contains acetaminophen or APAP. Avoid drinking alcohol. It can increase the risk of liver damage while you are taking acetaminophen. If you drink more than three alcoholic beverages per day, do not take acetaminophen without your doctor's advice, and never take more than 2 grams (2000 mg) per day.What should I discuss with my healthcare provider before taking acetaminophen, butalbital, and caffeine?Butalbital may be habit-forming and should be used only by the person it was prescribed for. This medication should never be shared with another person, especially someone who has a history of drug abuse or addiction. Keep the medication in a secure place where others cannot get to it.
Do not take this medication without first talking to your doctor if you drink more than three alcoholic beverages per day or if you have had alcoholic liver disease (cirrhosis). You may not be able to take medication that contains acetaminophen.You should not take this medication if you are allergic to acetaminophen, butalbital, or caffeine, or if you have porphyria.
Before using acetaminophen, butalbital, and caffeine, tell your doctor if you are allergic to any drugs, or if you have:
liver disease; or
a history of mental illness or suicidal thoughts.
If you have any of these conditions, you may need a dose adjustment or special tests to safely take this medication.FDA pregnancy category C. It is not known whether acetaminophen, butalbital, and caffeine is harmful to an unborn baby. Before taking this medication, tell your doctor if you are pregnant or plan to become pregnant during treatment. Acetaminophen, butalbital, and caffeine can pass into breast milk and may harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.
Take this medication exactly as prescribed by your doctor. Do not take it in larger amounts or for longer than recommended. Follow the directions on your prescription label. Tell your doctor if the medicine seems to stop working as well in relieving your pain.Take the medicine with food or milk if it upsets your stomach. An overdose of acetaminophen can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could cause damage to your liver. One tablet may contain up to 750 mg of acetaminophen. Know the amount of acetaminophen in the specific product you are taking. Store this medication at room temperature away from moisture and heat.
Keep track of how much medicine has been used from each new bottle. Butalbital is a drug of abuse and you should be aware if any person in the household is using this medicine improperly or without a prescription.
See also: Acetaminophen, butalbital, and caffeine dosage in more detail
Since this medication is usually taken as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. If it is almost time for the next dose, skip the missed dose and wait until your next regularly scheduled dose. Do not use extra medicine to make up the missed dose.
Overdose symptoms may include insomnia, restlessness, tremor, dizziness, drowsiness, nausea, vomiting, diarrhea, stomach pain, loss of appetite, increased sweating, shallow breathing, confusion, uneven heartbeats, seizure (convulsions), or coma.
While you are taking this medication, avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice.
fast, pounding, or uneven heartbeat;
feeling light-headed or short of breath;
nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes); or
easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms.
Less serious side effects may include:
dizziness, confusion or lightheadedness;
nausea, vomiting, stomach pain, loss of appetite;
feeling anxious or jittery;
drunk feeling; or
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Usual Adult Dose for Headache:
Acetaminophen 325 mg, butalbital 50 mg, and caffeine 40 mg:1 or 2 tablet(s), capsule(s), or tablespoonful(s) orally every 4 hours.Maximum daily dose: 6 dosesAcetaminophen 500 mg, butalbital 50 mg, and caffeine 40 mg:1 tablet or capsule orally every 4 hours.Maximum daily dose: 6 dosesAcetaminophen 750 mg, butalbital 50 mg, and caffeine 40 mg:1 tablet orally every 4 hours.Maximum daily dose: 5 tablets
The following drugs can interact with acetaminophen, butalbital, and caffeine. Tell your doctor if you are using any of these:
a blood thinner such as warfarin (Coumadin);
zidovudine (Retrovir, AZT);
seizure medication such as phenytoin (Dilantin) or phenobarbital (Luminal, Solfoton);
gout medications such as probenecid (Benemid) or sulfinpyrazone;
an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate);
steroids such as prednisone, fluticasone (Advair), mometasone (Asmanex, Nasonex), dexamethasone (Decadron, Hexadrol) and others; or
an antidepressant such as amitriptyline (Elavil, Etrafon), clomipramine (Anafranil), desipramine (Norpramin), imipramine (Janimine, Tofranil), and others.
This list is not complete and there may be other drugs that can interact with acetaminophen, butalbital, and caffeine. Tell your doctor about all your prescription and over-the-counter medications, vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start a new medication without telling your doctor.